Alert archive / New Mexico / Special Weather Statements in 2012

Special Weather Statement, NWS Midland/Odessa, TX

October 12, 2012Lea County, New Mexico

NWS Midland/Odessa, TX issued this special weather statement at Oct 12, 2012, 4:22 AM MDT for Lea County, New Mexico. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 12, 2012, 4:22 AM MDT (10:22 UTC)
Expired
Oct 12, 2012, 5:15 AM MDT
In force
53 min
Issued by
NWS Midland/Odessa, TX

County Lea County, NM

The radar

The Cannon AFB radar (KFDX), 143 km from the middle of the area, began a volume at 10:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 10.4 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2012-10-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1479 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2012-10-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1479 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
1418 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

391 
WWUS84 KMAF 121022
SPSMAF

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
522 AM CDT FRI OCT 12 2012

NMZ029-033-121115-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-
422 AM MDT FRI OCT 12 2012

...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS
AFFECTING NORTHERN LEA COUNTY UNTIL 515 AM MDT...

A LINE OF STRONG THUNDERSTORMS WITH SMALL HAIL AND GUSTY WINDS 
WAS ENTERING NORTHWEST LEA COUNTY AT 418 AM MDT. THESE STORMS
WERE MOVING EAST AT 30 MPH AND WILL IMPACT CAPROCK AND SOUTH OF
CAPROCK ALONG STATE HIGHWAY 457 TO NEAR MALJAMAR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3356 10308 3300 10308 3298 10377 3339 10377
      3340 10373 3357 10372
TIME...MOT...LOC 1018Z 230DEG 26KT 3309 10384

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this special weather statement went out at Oct 12, 3:41 AM MDT, 41 minutes earlier.

Area forecast discussion, Oct 12, 3:41 AM MDT, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
441 AM CDT FRI OCT 12 2012

.DISCUSSION...
A STRONG CUT OFF LOW OVER SRN CA/SRN NV THIS MORNING WILL MOVE EAST
PASSING OVER THE 4 CORNERS REGION TONIGHT AND CROSS THE ROCKIES
SATURDAY.  AS THIS LOW APPROACHES THE CHANCES OF STORMS WILL
INCREASE ACROSS THE AREA TODAY AND SATURDAY.  BY LATE SATURDAY THIS
LOW WILL PASS EAST OF THE REGION LEAVING AN UPPER RIDGE OVER THE
WESTERN U.S. WITH NORTHWEST FLOW ACROSS THE REGION.  AN UPPER TROUGH
WILL DEVELOP ON THE EAST SIDE OF THE RIDGE BY TUESDAY MOVING ONTO THE
PLAINS WEDNESDAY.  ONCE IT PASSES BY THE UPPER RIDGE WILL RETURNS.

HAVE ALREADY HAD SOME STRONG EARLY MORNING STORMS NEAR THE RIO
GRANDE THAT MOVED ACROSS MARFA PLATEAU... DAVIS MTNS AND INTO THE
TRANS PECOS.  HAVE ALSO HAD A LARGE SEVERE STORM MOVE ACROSS EDDY
COUNTY.  RAIN CHANCES WILL INCREASE THROUGH THE DAY INTO THE
EVENING.  GIVEN THE STRENGTH OF THESE NOCTURNAL STORMS EXPECT IT MAY
BE A BUSY DAY AHEAD.  OFFICIALLY THERE IS A SLIGHT RISK OF SVR
STORMS TODAY EXTENDING FROM THE PANHANDLE DOWN TO NEAR PEQ.  THIS
INCLUDES SE NM... THE WESTERN PERMIAN BASIN... AND THE UPPER TRANS
PECOS.  WHILE SVR WX WILL BE MOST LIKELY IN THE SLIGHT RISK AREA...
ANY STORM THAT DEVELOPS TODAY ACROSS THE REGION WILL HAVE THE
POTENTIAL OF BECOMING SEVERE.

TEMPS SHOULD REMAIN WARM THROUGH THE WEEKEND AND INTO NEXT WEEK.
THERE APPEARS TO BE A PACIFIC COLD FRONT MOVE THROUGH WEDNESDAY AS
AN UPPER TROUGH SWINGS ACROSS CENTRAL PLAINS... BUT THE COOL DOWN
WILL BE BRIEF.

MAY BE BIG SVR WX DAY AS UPPER LOW INTERACTS WITH A DRYLINE/PACIFIC
FRONT... GOOD LOW LEVEL MOISTURE WITH DEWPTS IN THE 60S... PLENTY OF
CAPE AND STRONG SHEAR.  WILL CONTINUE TO HIGHLIGHT SVR POTENTIAL
TODAY/TONIGHT IN HWO.  BASED ON MODEL QPF STORMS WILL BEGIN OUT WEST
BEFORE NOON AND SLOWLY MOVE EAST DEVELOPING INTO A LINE BY LATE
AFTERNOON/EARLY EVENING AS THEY MOVE INTO WRN PERMIAN BASIN/UPPER
TRANS PECOS.  MODELS SHOW THE LINE BREAKS UP AS IT MOVES TOWARD THE
CENTRAL PERMIAN BASIN... WHICH IS REASONABLE CONSIDERING IT OFTEN
HAPPENS WHEN STORMS MOVE OFF THE HIGHER PLAINS.  DURING PEAK
AFTERNOON HEATING INTO EARLY EVENING WILL BE THE BEST CHANCE FOR
STORMS TO BECOME SEVERE.  SPC ALSO MENTIONS EARLY START TO SVR
STORMS TODAY WITH RISK OF SUPERCELLS DEVELOPING ALONG/AHEAD OF THE
DRYLINE.  LARGE HAIL AND DAMAGING WIND WILL BE THE MAIN CONCERNS BUT
WITH STRONG SHEAR ISOLATED TORNADOES ALSO BEING POSSIBLE.

HAVE INCREASED POPS THIS MORNING ACROSS SE NM.  LOW LOOKS TO BE
SLOWER TO CLEAR THE AREA... HAVE INCREASED POPS ACROSS MOST OF THE
AREA SATURDAY AS PARTICULARLY THE ETA DEVELOPS ANOTHER LINE OF
STORMS THAT SWEEPS ACROSS THE EASTERN HALF OF THE AREA.  POPS
INCREASING NEXT TUE/WED MAY NEED TO THROW IN LOW CHANCE.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 84  64  82  51  /  50  50  30   0
BIG SPRING TX              84  67  84  54  /  30  40  40   0
CARLSBAD NM                88  58  83  50  /  40  30  20   0
DRYDEN TX                  88  70  86  62  /  20  10  40  10
FORT STOCKTON TX           93  65  86  56  /  40  20  30   0
GUADALUPE PASS TX          84  57  72  59  /  30  20  20   0
HOBBS NM                   83  57  81  50  /  60  50  20   0
MARFA TX                   86  53  82  45  /  40  20  20   0
MIDLAND INTL AIRPORT TX    85  67  83  52  /  40  40  30   0
ODESSA TX                  85  67  82  51  /  40  40  30   0
WINK TX                    93  63  84  52  /  60  30  20   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

12/72
Hazardous weather outlook, Oct 12, 4:07 AM MDT, 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
507 AM CDT FRI OCT 12 2012

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-122000-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
507 AM CDT FRI OCT 12 2012 /407 AM MDT FRI OCT 12 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT
ACROSS THE REGION. THE GREATEST AREAL COVERAGE OF STORMS IS
EXPECTED TO BE NORTH OF INTERSTATE 10. SOME STORMS WILL BE SEVERE
WITH LARGE HAIL AND DAMAGING WINDS THE MAIN SEVERE WEATHER THREAT.
HOWEVER AN ISOLATED TORNADO CAN NOT BE RULED OUT. IN ADDITION
LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH LOCALIZED FLASH
FLOODING A CONCERN IN THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS WEST TEXAS
AND SOUTHEAST NEW MEXICO SATURDAY. THE BEST CHANCE OF STORMS WILL
BE IN THE EASTERN PERMIAN BASIN AND THE LOWER TRANS PECOS REGION.
A FEW STORMS COULD BE STRONG PRODUCING BRIEF STRONG GUSTY WINDS...HAIL
AND BRIEF HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED TODAY THROUGH THIS EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Oct 11, 11:07 PM MDT, 5 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1207 AM CDT FRI OCT 12 2012

TXZ079-080-120530-
PRESIDIO VALLEY-MARFA PLATEAU-
1207 AM CDT FRI OCT 12 2012

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
SOUTH CENTRAL PRESIDIO COUNTY UNTIL 1230 AM CDT...

A STRONG THUNDERSTORM WAS LOCATED IN OPEN COUNTRY 17 MILES SOUTH OF
CASA PIEDRA AT 1206 AM CDT. ANOTHER STRONG STORM WAS LOCATED 15
MILES SOUTHWEST OF CASA PIEDRA ALONG FARM TO MARKET ROAD 169. BOTH
STORMS WERE MOVING NORTHEAST AT 30 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 2984 10409 2959 10385 2939 10406 2955 10430
TIME...MOT...LOC 0506Z 222DEG 27KT 2952 10406
Special weather statement, Oct 11, 11:30 PM MDT, 4 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1230 AM CDT FRI OCT 12 2012

TXZ079>081-120615-
BIG BEND AREA-PRESIDIO VALLEY-MARFA PLATEAU-
1230 AM CDT FRI OCT 12 2012

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
EAST CENTRAL PRESIDIO AND WEST CENTRAL BREWSTER COUNTIES UNTIL 115 AM
CDT...

A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTH OF CASA PIEDRA AT
1229 AM CDT...MOVING NORTHEAST AT 20 MPH.  THIS STORM WAS OVER FM
169.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

&&

LAT...LON 3004 10386 2970 10361 2942 10401 2971 10418
TIME...MOT...LOC 0529Z 225DEG 17KT 2971 10403
Special weather statement, Oct 11, 11:50 PM MDT, 4 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1250 AM CDT FRI OCT 12 2012

TXZ080-120630-
MARFA PLATEAU-
1250 AM CDT FRI OCT 12 2012

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
EAST CENTRAL PRESIDIO COUNTY UNTIL 130 AM CDT...

A STRONG THUNDERSTORM WAS LOCATED 20 MILES SOUTH OF MARFA ALONG FARM
TO MARKET ROAD 169 IN EAST CENTRAL PRESIDIO COUNTY AT 1249 AM
CDT...MOVING NORTHEAST AT 25 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

&&

LAT...LON 3030 10401 3035 10388 3030 10380 3014 10380
      2997 10402 3012 10415
TIME...MOT...LOC 0549Z 234DEG 18KT 3010 10400
Special weather statement, Oct 12, 1:46 AM MDT, 2 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
246 AM CDT FRI OCT 12 2012

NMZ028-120830-
EDDY COUNTY PLAINS-
146 AM MDT FRI OCT 12 2012

...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 40 TO 55
MPH WINDS AFFECTING NORTHWESTERN EDDY COUNTY UNTIL 230 AM MDT...

A THUNDERSTORM WITH HAIL AND GUSTY WINDS WAS LOCATED 14 MILES
SOUTHWEST OF HOPE AT 146 AM MDT...MOVING NORTHEAST AT 25 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.

&&

LAT...LON 3296 10485 3297 10484 3297 10457 3296 10456
      3265 10466 3263 10484
TIME...MOT...LOC 0746Z 217DEG 21KT 3275 10495
Local storm report, Oct 12, 4:18 AM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
518 AM CDT FRI OCT 12 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0402 AM     HAIL             2 NE ARTESIA            32.87N 104.41W
10/12/2012  E1.75 INCH       EDDY               NM   TRAINED SPOTTER

&&

72
Special weather statement, Oct 12, 4:22 AM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
522 AM CDT FRI OCT 12 2012

NMZ029-033-121115-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-
422 AM MDT FRI OCT 12 2012

...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS
AFFECTING NORTHERN LEA COUNTY UNTIL 515 AM MDT...

A LINE OF STRONG THUNDERSTORMS WITH SMALL HAIL AND GUSTY WINDS
WAS ENTERING NORTHWEST LEA COUNTY AT 418 AM MDT. THESE STORMS
WERE MOVING EAST AT 30 MPH AND WILL IMPACT CAPROCK AND SOUTH OF
CAPROCK ALONG STATE HIGHWAY 457 TO NEAR MALJAMAR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3356 10308 3300 10308 3298 10377 3339 10377
      3340 10373 3357 10372
TIME...MOT...LOC 1018Z 230DEG 26KT 3309 10384

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 11, 6:49 PM MDTSpecial Weather StatementMAFPresidio41 min
Oct 11, 7:29 PM MDTSpecial Weather StatementMAFPresidio46 min
Oct 11, 7:31 PM MDTSevere Thunderstorm WarningMAFPresidio44 min
Oct 11, 7:51 PM MDTSpecial Weather StatementMAFPresidio39 min
Oct 11, 11:07 PM MDTSpecial Weather StatementMAFPresidio23 min
Oct 11, 11:30 PM MDTSpecial Weather StatementMAFPresidio45 min
Oct 11, 11:50 PM MDTSpecial Weather StatementMAFPresidio40 min
Oct 12, 4:44 PM MDTSevere Thunderstorm WarningMAFBrewster61 min
Oct 12, 1:46 AM MDTSpecial Weather StatementMAFEddy44 min
Oct 12, 1:57 AM MDTSevere Thunderstorm WarningMAFEddy63 min
Oct 12, 2:32 AM MDTTornado WarningMAFEddy28 min
Oct 12, 2:59 AM MDTSevere Thunderstorm WarningMAFEddy61 min
Oct 12, 4:07 AM MDTAreal Flood AdvisoryMAFEddy3 hr
Oct 12, 4:59 AM MDTAreal Flood AdvisoryMAFLea2 hr
Oct 12, 5:07 AM MDTSpecial Weather StatementMAFLea38 min
Oct 12, 5:33 AM MDTAreal Flood AdvisoryMAFLea117 min
Oct 12, 4:00 PM MDTSpecial Weather StatementMAFEddy30 min
Oct 12, 4:14 PM MDTSevere Thunderstorm WarningMAFEddy61 min
Oct 12, 4:38 PM MDTAreal Flood AdvisoryMAFEddy3 hr
Oct 12, 5:16 PM MDTSevere Thunderstorm WarningMAFEddy59 min

Nearby

Special Weather Statements in New Mexico, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.